Ohio, 2005

Damaging Winds in Ohio, June 14, 2005

June 14, 2005 · NWS RLX · 11 events in 6 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 1:41 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 14, 1:41 PM EST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TONIGHT)...

SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND
NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING
OUT JUST UPSTREAM OF FORECAST AREA.  RUC...NAM AND GFS LESS BULLISH
WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS.  THIS APPEARS
AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP
ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY
BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING.

UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF
FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH
HERE.  OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR
DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS.

LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER
TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO
SLIGHTLY ABOVE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 210 PM EDT TUE JUN 14 2005)

LONG TERM (WEDNESDAY THROUGH FRIDAY)...

UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION.
THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON
THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH
SOME COOLER AIR MOVING IN IN THE MID LEVELS.  TEMPERATURE WISE...NOT
A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE
FIGURED.  WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH
FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER.

PREVIOUS DISCUSSION (18Z TO 18Z)...
(ISSUED 125 PM EDT TUE JUN 14 2005)

AVIATION...

OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON
PRECIPITATION.  OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH
MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT.

COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND
CENTRAL OHIO.  OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST
LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z.  AS
THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE
THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES.

OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS
THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB
AND CKB.

PREVIOUS DISCUSSION...
(ISSUED 1158 AM EDT TUE JUN 14 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM
UPDATE SO TIMING WORKED WELL.

ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY
ACROSS THE AREA.  CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND
35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER
DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM
DUNK LATER THIS AFTERNOON INTO THIS EVENING.  WITH WET BULB HIGH AND
SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT.

SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN
WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE
GIVEN TRACK OF SHORT WAVE.

OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST.  CHANGED WEATHER
TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT
TONIGHT AS STABILITY IS LOST BEFORE DAWN.

TEMPERATURES BY AND LARGE ON TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 3:11 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT TUE JUN 14 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150810-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
411 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

FAST MOVING THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING
SEVERE THIS AFTERNOON AND EARLY THIS EVENING.  THE RISK OF
BRIEF...BUT DAMAGING...WINDS GUSTS IS HIGHER THAN THE LARGE HAIL
THREAT.

SOUTHEAST OHIO...NORTHEAST KENTUCKY...THE NORTHERN AND CENTRAL
PORTIONS OF WEST VIRGINIA...HAVE A GREATER RISK OF SEVERE
THUNDERSTORMS...COMPARED TO FURTHER SOUTH...IN EXTREME SOUTHERN WEST
VIRGINIA OR SOUTHWESTERN PORTIONS OF VIRGINIA.

INCREASE YOUR WEATHER AWARENESS NOW.  BE PREPARED FOR THE POSSIBILITY
OF FAST APPROACHING THUNDERSTORMS DURING THE
MID AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO EARLY
THIS EVENING.

KTB

In the hours before

Special weather statement, Jun 14, 8:58 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 AM EDT TUE JUN 14 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029>032-
040-142000-
ATHENS OH-BARBOUR WV-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY-
DODDRIDGE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
MASON WV-MEIGS OH-MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-
RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON...
CLARKSBURG...DURBIN...ELIZABETH...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOUISA...MARIETTA...MCARTHUR...
MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...PHILIPPI...
POINT PLEASANT...POMEROY...RIPLEY...SPENCER...
STONEWALL JACKSON LAKE...WAYNE...WEST UNION...WESTON AND WINFIELD
958 AM EDT TUE JUN 14 2005

FAST MOVING...AND BRIEF...THUNDERSTORMS COULD PRODUCE STRONG...
DAMAGING...WIND GUSTS THIS AFTERNOON INTO THIS EVENING.

THE INITIAL TIMING OF THE THREAT...WAS AFTER 3 PM ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY...THEN REACHING INTO
THE WESTERN COUNTIES OF WEST VIRGINIA AFTER 5 PM.  CENTRAL COUNTIES
OF WEST VIRGINIA...FROM KANAWHA UP THROUGH HARRISON COUNTIES...SHOULD
SEE THE THREAT AFTER 6 OR 7 PM.

INCREASE YOUR WEATHER AWARENESS NOW. MONITOR FOR POSSIBLE WATCHES OR
WARNINGS. HAVE A PLAN OF ACTION FOR YOU AND YOUR FAMILY.

IF OUTSIDE...KEEP AN EYE ON THE WESTERN HORIZON...AND BE READY TO
SEEK SHELTER QUICKLY.  VULNERABLE CONSTRUCTION SITES SHOULD BE
PREPARED TO SECURE THE LOCATION QUICKLY. RECREATIONAL BOATERS...ON
AREA RIVERS AND LAKES...ALSO NEED TO ALLOW ENOUGH TO TIME TO GET
OFF THE WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

TRM
Special weather statement, Jun 14, 1:39 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT TUE JUN 14 2005

OHZ083-084-141930-
JACKSON-VINTON-
239 PM EDT TUE JUN 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR JACKSON AND VINTON COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM MOVING EAST AT 30 MPH FROM ROSS AND
HIGHLAND COUNTIES.  THE LINE WILL REACH WESTERN PORTIONS OF THE
AFOREMENTIONED COUNTIES BY 3 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE EAGLE
  MILLS...BYER...ALLENSVILLE AND COALTON.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM.

29

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vinton

When
June 14, 2:40 PM EST
Where
Vinton County, Orland
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.383, -82.433

Trees fell along Route 56.

Thunderstorm Wind, Athens

When
June 14, 2:40 PM EST
Where
Athens County, Nelsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -82.233

Trees and large branches were knocked down. One tree fell across a house.

Thunderstorm Wind, Athens

When
June 14, 2:44 PM EST
Where
Athens County, Chauncey
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -82.133

Large branches were blown down.

Thunderstorm Wind, Athens

When
June 14, 2:46 PM EST
Where
Athens County, Athens
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.333, -82.100

A gust to 62 mph was measured at Ohio University.

Thunderstorm Wind, Jackson

When
June 14, 2:50 PM EST
Where
Jackson County, Wellston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -82.550

Several trees were blown down. A mobile home was damaged.

Thunderstorm Wind, Morgan

When
June 14, 3:15 PM EST
Where
Morgan County, Malta
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -81.867

Large branches were blown down causing power outages.

Thunderstorm Wind, Washington

When
June 14, 3:20 PM EST
Where
Washington County, Waterford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -81.633

Thunderstorm Wind, Washington

When
June 14, 3:37 PM EST
Where
Washington County, Lowell
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.533, -81.500

Thunderstorm Wind, Washington

When
June 14, 3:50 PM EST
Where
Washington County, Reno
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.383, -81.400

Large branches fell across Route 7.

Thunderstorm Wind, Lawrence

When
June 14, 4:52 PM EST
Where
Lawrence County, Coal Grove
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.500, -82.650

Trees fell across roads.

Thunderstorm Wind, Lawrence

When
June 14, 5:10 PM EST
Where
Lawrence County, Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -82.533

Trees were blown down across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455982, 5455983, 5455985, 5455984, 5455981, 5455986, 5455987, 5455988, 5455989, 5455990, 5455991.